Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 110, NWS Tucson, AZ

August 21, 2023Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2023, 5:53 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2023, 5:53 PM MST (00:53 UTC)
Expired
Aug 21, 2023, 6:45 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:32 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 1:32 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
132 PM MST Mon Aug 21 2023

.SYNOPSIS...Daily rounds of scattered showers and thunderstorms
this week. Cooler than normal temperatures Wednesday then warming
to above normal next weekend.

&&

.DISCUSSION...Latest satellite imagery shows a small cumulus field
developing over Cochise County and a little bit in Pima County.
There is mid level clouds that is inhibiting some of the
development of the cumulus clouds over Pima County and to the
west. There is plenty of moisture in the air and instability
within the region. The better instability is closer to Cochise
County which there are a few cumulus are starting to build more
into towers. The mid level clouds are taking a little longer to
clear out for the cumulus clouds to really build and the better
access for surface heating. The latest 19z HRRR run still shows
thunderstorms developing this afternoon, starting around 2 pm MST.
That may get delayed a bit more if there is still higher cloud
cover to limit growth, but the eastern edge of the cloud field
(western Cochise County) will likely to be the first action item
of the afternoon. Especially when the CAPE values are in the 2000
J/kg range which is higher than in Pima or Santa Cruz County. SPC
still has the area under a marginal risk for thunderstorms with
the threat of wind and hail. The upper level does support strong
thunderstorm potential and it can make the storms move fairly
quickly due to the 30kt steering flow at the 700mb. 12Z HREF has a
strong signal for strong gusty winds that can lead to blowing
dust along the high traffic corridor. Plus, there is plenty of
moisture to create brief heavy rainfall within a short amount of
time. Expect flows in washes and localized significant ponding of
water and other localized flooding challenges.

Later in the evening, there could be another quick round of
showers and thunderstorms based on the latest HRRR. Showers and
thunderstorms will taper off through the rest of the night.

Tomorrow, temperatures will be around normal with breezy
conditions for mainly in the eastern counties of the CWA. The
better chances for thunderstorms will be west of Tucson in the
afternoon.

By Wednesday, a trof or a tropical wave from the Gulf of Mexico
that will bring more moisture and upper level dynamics. This will
increase the chances for showers and thunderstorms as well as
keep temperatures slightly below normal.

Rest of the week, there will be a daily chance of showers and
thunderstorms due to the lingering moisture. The moisture will
slowly erode away through the weekend. Temperatures will warm up
to a few-several degrees above normal through the weekend.

&&

.AVIATION...valid through 23/00z.
SCT SHRA/TSRA with bases SCT-BKN 9-12k ft MSL, ISOLD MVFR
CIGS/VSBYS, MT obscurations and gusts 35-45kts through 22/02z. Areas
of BLDU from KAVQ to KCGZ. SHRA/TSRA diminishing overnight then
redeveloping Tuesday afternoon mainly W of KTUS/KOLS. Outside of
thunderstorms SFC winds mainly SE-ly 8-18 kts. Gusts to 25 kts this
evening and Tuesday afternoon VCNTY KDUG and KSAD. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers for much
of the work week with day-to-day variability in areal coverage of
storms. Gusty southeast winds into this evening and again Tuesday,
especially east of Tucson. Later this week through the weekend, it
looks like we could see two or three consecutive days of warmer
temperatures/lower humidities and limited thunderstorm coverage.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 21, 3:14 PM MST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
314 PM MST Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Hail             4 WNW Tucson            32.23N 110.96W
08/21/2023  M1.50 inch       Pima               AZ   Official NWS Obs

            1.50 inch hail at the NWS Tucson office.

&&

CSC
Local storm report, Aug 21, 3:21 PM MST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
321 PM MST Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Hail             4 WNW Tucson            32.23N 110.96W
08/21/2023  E1.50 inch       Pima               AZ   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

DVS
Local storm report, Aug 21, 3:25 PM MST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
325 PM MST Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Hail             4 SW Tucson             32.15N 110.94W
08/21/2023  E1.50 inch       Pima               AZ   Public

            Ping Pong ball size hail.

&&

CSC
Local storm report, Aug 21, 3:47 PM MST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
347 PM MST Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             2 E Tucson              32.19N 110.85W
08/21/2023  M1.00 inch       Pima               AZ   Trained Spotter

            1 inch diameter hail.

&&

CSC
Special weather statement, Aug 21, 4:42 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
442 PM MST Mon Aug 21 2023

AZZ503-504-220030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
442 PM MST Mon Aug 21 2023

...Strong thunderstorms will impact portions of southeastern Pima and
north central Santa Cruz Counties through 530 PM MST...

At 441 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Tubac to near Green
Valley. Movement was northwest at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Green Valley, Three Points, Valencia West, Amado, Ryan AirField and
Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 25 and 40.
 Route 86 between mile markers 156 and 161.
 Route 286 between mile markers 27 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3192 11150 3216 11116 3176 11093 3155 11117
TIME...MOT...LOC 2341Z 146DEG 28KT 3171 11120 3179 11106

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CSC
Local storm report, Aug 21, 5:39 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
539 PM MST Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Gst     7 SE Sierra Vista       31.49N 110.23W
08/21/2023  E60 MPH          Cochise            AZ   Trained Spotter

            60 mph wind gusts for about 2 minutes.

&&

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:16 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Aug 21, 6:17 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz118 min
Aug 21, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz49 min
Aug 21, 6:31 PM MSTSpecial Weather StatementTWCPinal44 min
Aug 21, 6:57 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima63 min
Aug 21, 7:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 7:38 PM MSTSpecial Weather StatementTWCPinal37 min
Aug 22, 3:20 PM MSTSpecial Weather StatementTWC40 min
Aug 22, 3:59 PM MSTSpecial Weather StatementTWC46 min
Aug 22, 4:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.